Michigan, 2005

Heavy Snow in Michigan, December 4, 2005

December 4, 2005 · NWS APX · 2 events in 2 counties and zones

Cold air carried into the region on northwesterly winds produced locally heavy lake effect snow on the night of the 3rd into the morning of the 4th. Paradise in Chippewa County picked up 8 inches of new snow, while Kewadin in Antrim County received 6 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Cold air carried into the region on northwesterly winds produced locally heavy lake effect snow on the night of the 3rd into the morning of the 4th. Paradise in Chippewa County picked up 8 inches of new snow, while Kewadin in Antrim County received 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 4, 5:00 AM EST, 3 hours earlier.

Area forecast discussion, Dec 4, 5:00 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
500 AM EST SUN DEC 4 2005

.DISCUSSION...SFC ANALYSIS SHOWING WEAK SFC LOW MOVING EAST ALONG
THE OHIO RIVER VALLEY. SYNOPTIC SNOWFALL ON THE NRN SIDE OF THIS
SYSTEM EXTENDING ALL THE WAY UP ACROSS NRN LOWER MICHIGAN...BUT WITH
THE HEAVIER STUFF BASICALLY SOUTH OF THE I-96 CORRIDOR IN SOUTHERN
LOWER MI. ANOTHER AREA OF LIGHT SNOW SPREADING EASTWARD OUT OF WI
AHEAD OF MID LEVEL WAVE HEADING EAST TOWARD MICHIGAN. THUS FAR AND AS
EXPECTED...SYNOPTIC SNOWFALL HAS BEEN ON THE LIGHTER SIDE (UNDER AND
INCH). BEST ACCUMULATING SNOW CONTINUES ACROSS NRN CHIPPEWA COUNTY
(PARTICULARLY WHITEFISH BAY) WITH PERSISTENT WNW BANDS OFF SUPERIOR.
KAPX RADAR SHOWING SUBTLE HEAVIER CONVECTIVE ELEMENTS/WEAK BANDING
COMING OFF MICHIGAN FROM EMMET COUNTY DOWN TO LEELANAU COUNTY. BUT
THUS FAR...INLAND FROM THE IMMEDIATE LAKE MI SHORE...HEAVIER
ACCUMULATIONS HAVE BEEN HARD TO COME BY AS WEAK MEAN LOW LEVEL FLOW
(LOWER MI WITHIN SFC COL REGION) AND OFFSHORE WIND COMPONENT (SOUTH
WIND PERIODICALLY AT TVC) HAS KEPT VIGOROUS CONVECTION AT BAY.

FORECAST CONCERNS OBVIOUSLY REVOLVE AROUND EVOLUTION OF LAKE
ENHANCEMENT/LAKE EFFECT TODAY...AND DISPOSITION OF CURRENT
HEADLINES.

TODAY...PER KAPX REFLECTIVITY DATA...INITIAL LIGHT SNOW ASSOCIATED
WITH WEAK LOW TO THE SOUTH HEADING OFF TO THE EAST WHILE SECOND PUSH
OF SYNOPTIC MOISTURE/FORCING FROM APPROACHING MID LEVEL SHORTWAVE
BEGINNING TO SPREAD INTO THE AREA. HOWEVER...SYNOPTIC SNOWFALL
REMAINS ON THE LIGHT SIDE OF THINGS AND ANTICIPATE HALF AN INCH OR
LESS THIS MORNING FROM THIS PORTION OF THE EVENT. SECOND AREA OF
MOISTURE/FORCING WILL EXIT THE REGION RATHER QUICKLY THIS MORNING
BRINGING AN END TO THE WIDESPREAD LIGHT SNOW BY MID TO LATE MORNING
IF NOT SOONER. WILL KEEP LIKELY-CATEGORICAL LIGHT SNOW GOING ACROSS
ALL OF LOWER MICHIGAN FOR A FEW HOURS TO ACCOUNT FOR THIS...BUT
AGAIN WITH MINOR ADDITIONAL ACCUMULATIONS.

BIGGER ISSUE DEALS WITH LAKE ENHANCEMENT/EFFECT OFF SUPERIOR AND
MICHIGAN AND WHAT TO DO WITH THE CURRENT HEADLINES. PERSISTENT LONG
FETCH WNW BANDS CONTINUE ACROSS SOUTHERN/EASTERN LAKE SUPERIOR PER
MQT AND CANADIAN RADAR PLOTS...RUNNING ACROSS CHIPPEWA COUNTY MAINLY
AROUND WHITEFISH POINT AND PARADISE AND HEADING INTO THE SOO. EXPECT
THESE FAIRLY INTENSE LAKE EFFECT BANDS TO PERSIST ACROSS THIS AREA
AT LEAST THROUGH THE MORNING BEFORE MOISTURE BEGINS TO WANE THIS
AFTERNOON. SO CURRENT LAKE EFFECT SNOW WARNING LOOKS GOOD THERE.

ACROSS NW LOWER MICHIGAN...LAKE ENHANCEMENT UP TIL NOW HAS BEEN
MARGINAL AND MAINLY CONFINED TO AREAS AROUND GRAND TRAVERSE BAY UP
TO LITTLE TRAVERSE BAY...AND A LITTLE SUBTLE ENHANCED BAND LAYING
ACROSS THE STRAITS. LOW LEVEL WINDS JUST NOW BEGINNING TO INCREASE
OUT OF THE NW PER RADAR TRENDS AND ENHANCEMENT NOW PUSHING INLAND
TOWARD I-75 WITH SIGNS OF NW FLOW LAKE BANDING SETTING UP ACROSS NRN
LAKE MICHIGAN. PHONE CALLS TO THE GD TRAVERSE BAY AREA ONLY YIELDING
TOP END AMOUNTS OF 3 INCHES WITH A MAX MAYBE CLOSE TO 5 AROUND
KEWADIN...BUT SHORT OF EXPECTATIONS. INITIAL THOUGHT IS TO CANCEL
CURRENT WARNINGS AND GO WITH JUST ADVISORIES. BUT STILL FACING A
NUMBER OF HOURS OF DECENT LAKE EFFECT SNOW SHOWERS WITH PLENTY OF
OVER WATER INSTABILITY/850 MB TEMPS AROUND -15C/MEAN LOW LEVEL RH
>60 PERCENT/INVERSIONS AOA 5K FEET. WITHIN THIS REGIME...POTENTIAL
IS THERE FOR AN ADDITIONAL 3-5 INCHES THROUGH THE DAY. WITH
THAT...CONVENTIONAL WISDOM DICTATES TO GIVE IT TIME AND LET THE DAY
SHIFT GET THE CHANCE TO GATHER MORNING REPORTS AND DECIDE WHETHER TO
LET HEADLINES EXPIRE OR EXTEND THEM.

TONIGHT...A BIT OF A LULL ANTICIPATED AS LOW LEVELS EXPECTED TO DRY
AIR SUBSTANTIALLY...PARTICULARLY ACROSS LOWER MICHIGAN. REMAINING
LAKE EFFECT PARAMETERS STILL DECENT HOWEVER WITH 850 MB TEMPS OF
-15C OR COLDER/INVERSION HEIGHTS AOA 5K FEET. SO CERTAINLY EXPECT
SCT-NMRS SNOW SHOWERS TO PERSIST ALONG THE LAKE MICHIGAN SHORELINE
ESPECIALLY NORTH OF M-72 WITH THE LONGER FETCH OUT OF GREEN BAY
HELPING THE CAUSE. BUT WITH FAIRLY DRY LOW LEVELS (900-700 MB MEAN
RH < 50 PERCENT) A TOP END OF 1-3 INCHES NORTH OF M-72 SHOULD DO IT.

MONDAY AND MONDAY NIGHT...ANOTHER ROUND OF HEAVY LAKE EFFECT SNOW
AGAIN POSSIBLE. NAM/GFS80 BOTH DEPICT LOW LEVEL FLOW SETTLING INTO A
W OR SLIGHTLY WSW DIRECTION AND PERSISTING THROUGH TUESDAY.
MEANWHILE...SYNOPTIC MOISTURE/FORCING GRADUALLY INCREASES AS
ELONGATED UPPER TROF AXIS SAGS DOWN INTO THE GREAT LAKES THROUGH
TUESDAY...WITH THE NAM SHOWING A STRONG SIGNAL FOR A BULLSEYE OF
STRONG LOW LEVEL CONVERGENCE ALONG THE LAKE MI SHORELINE TO THE
STRAITS. POTENTIAL FOR A PROLONGED PERIOD OF MOD-HEAVY LAKE EFFECT
SNOW SHOWERS NORTH OF M-32 TO THE STRAITS IN NW LOWER MICHIGAN...
ESPECIALLY MONDAY NIGHT INTO TUESDAY WITH 24 HOUR ACCUMULATIONS BY
TUESDAY MORNING OF 6 TO 10 INCHES (AND ADDITIONAL ACCUMULATIONS ON
TUESDAY). SO...SINCE EVENT LOOKING TO GET GOING LATE IN THE 3RD
PERIOD OF THE FORECAST...HAVE ISSUED A LAKE EFFECT SNOW WATCH FOR
ANTRIM/CHARLEVOIX/CHEBOYGAN COUNTIES.

ADAM

&&

.APX...WATCHES/WARNINGS/ADVISORIES...
LAKE EFFECT SNOW WARNING...THROUGH NOON...MIZ008-019>022-025>028.
LAKE EFFECT SNOW ADVISORY...THROUGH NOON...MIZ016.
LAKE EFFECT SNOW WATCH...MONDAY AFTERNOON THROUGH
                         TUESDAY...MIZ016-017-019.

&&
Hazardous weather outlook, Dec 4, 5:32 AM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
532 AM EST SUN DEC 4 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-051100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
532 AM EST SUN DEC 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING LAKE EFFECT SNOWFALL IS EXPECTED ACROSS NORTHERN
CHIPPEWA COUNTY AS WELL AS PORTIONS OF NORTHWEST LOWER MICHIGAN
TODAY. SEE ONGOING WARNINGS AND ADVISORIES FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ACCUMULATING LAKE EFFECT SNOW WILL CONTINUE THROUGH THE WEEK OVER
PORTIONS OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN. THE MOST
SIGNIFICANT ACCUMULATIONS WILL LIKELY OCCUR FROM ANTRIM AND OTSEGO
COUNTIES NORTH TO THE STRAITS...MONDAY AFTERNOON THROUGH TUESDAY.
SEE ONGOING WATCHES FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

ADAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Chippewa

When
December 4, 8:00 AM EST to 8:30 AM EST
Where
Chippewa forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Antrim

When
December 4, 9:00 AM EST to 9:30 AM EST
Where
Antrim forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482859, 5482860.